Alert archive / Florida / Special Weather Statements in 2016
Special Weather Statement, NWS Miami, FL
NWS Miami, FL issued this special weather statement at May 20, 2016, 4:11 PM EDT for Palm Beach County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2016, 4:11 PM EDT (20:11 UTC)
- Expired
- May 20, 2016, 5:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Miami, FL
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 140 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
617
WWUS82 KMFL 202011
SPSMFL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
411 PM EDT FRI MAY 20 2016
FLZ067-068-168-202100-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
411 PM EDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
WINDS UP TO 55 MPH FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 500 PM
EDT...
* AT 410 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HOBE SOUND TO 9
MILES WEST OF NORTH COUNTY AIRPORT...AND MOVING SOUTH AT 5 MPH.
* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS OF UP TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...WELLINGTON...JUPITER...PALM BEACH GARDENS...
RIVIERA BEACH...PALM BEACH...TEQUESTA...JUNO BEACH...
ROYAL PALM BEACH...NORTH PALM BEACH...LAKE PARK...THE ACREAGE...
JUNO RIDGE...NORTH COUNTY AIRPORT...LION COUNTRY SAFARI PARK...
LOXAHATCHEE GROVES...PORT OF PALM BEACH...SCHALL CIRCLE...
GOLDEN LAKES AND MANGONIA PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2675 8003 2663 8029 2683 8047 2696 8038
2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2010Z 004DEG 6KT 2706 8018 2686 8038
$$
ALMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 20, 3:54 PM EDT, 17 minutes earlier.
Area forecast discussion, May 20, 3:54 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Miami FL 354 PM EDT FRI MAY 20 2016 ...Strong to severe thunderstorms possible this afternoon and evening... .DISCUSSION... Challenging forecast this afternoon as a Mesoscale Convective System (MCS) over the northeastern Gulf of Mexico and Florida Panhandle and enhanced diurnal thunderstorms combine to cover much of the state in convection. Our atmosphere features plenty of moisture and available instability for diurnally induced convection to access. A gust front remaining from a line of convection that pushed across northern and central Florida earlier is now entering Southwest Florida. This boundary will potentially help focus convection over the interior and push it along the boundary from the Collier coast across the interior into the Palm Beach metro. Aloft, mid-level shortwave troughs are providing some extra kick to help get and keep storms going. Colder air aloft is also creating an environment where strong to severe storms are possible. Currently, the primary threats from thunderstorms are gusty winds, heavy rain, and lightning; hail cannot be ruled out either with these storms. Many areas of South Florida have seen decent rainfall accumulations this week and the nature of today's convection could create some flood concerns for the northern tier of the forecast area along with urbanized areas. After sunset tonight, convection is expected to linger. While the best threat of strong to severe storms should diminish with the diurnal heating, the progress of the MCS and frontal boundary over the eastern third of the country could provide some environmental assistance to convection to create an isolated strong to potentially severe storm. Will keep mention of showers and storms through the overnight due to these factors. Forecast confidence nosedives for the overnight period due to the difficulty in predicting the behavior of the MCS by guidance. On Saturday, the frontal boundary will push into South Florida allowing convection to focus over the forecast area. Once again, the potential for strong to severe storms will exist in the afternoon and evening due to the presence of a favorable environment of cold air aloft with plenty of instability for storms to access. As the weekend draws to a close, drier air will attempt to move into the region with varying success depending on which global model you examine. The general trend in the forecast is for less coverage, but thunderstorms can still be expected in the afternoons and evenings along boundary collisions. If the drier air in the GFS materializes, we could see some drier days by mid-week. If not, the mid and upper level low off the Mid- Atlantic coast should provide plenty of unsettling ripples over the region that could allow diurnal convection to rise to the level of thunderstorms through the extended. && .MARINE... Showers and thunderstorms will continue to pose a hazard for mariners over the weekend. Drier air early next week might help lower coverage. && .PREV DISCUSSION... /issued 133 PM EDT FRI MAY 20 2016/ AVIATION... Gust front from dissipating MCS will reach Naples around 1930Z, bringing a sharp wind shift to NW with gusts up to 25 kts, brief mvfr cigs and possibly a brief shower. Also still anticipate scattered showers and thunderstorms to develop this afternoon along seabreeze with VCSH at east coast airports. Activity to diminish this evening, but a second MCS could bring additional showers or storms to airports after 21/08Z, although this is very uncertain. 54/BNB && .PRELIMINARY POINT TEMPS/POPS... West Palm Beach 75 90 74 89 / 30 50 30 50 Fort Lauderdale 77 89 76 90 / 30 50 30 50 Miami 77 91 75 91 / 30 50 20 50 Naples 75 88 74 88 / 30 30 10 30 && .MFL Watches/Warnings/Advisories... FL...None. AM...None. GM...None. && Discussion/Marine...02/RAG
Hazardous weather outlook, May 20, 1:25 PM EDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 125 PM EDT FRI MAY 20 2016 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 211000- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI- DADE-FAR SOUTH MIAMI-DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM- WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM- 125 PM EDT FRI MAY 20 2016 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE MOST OF SOUTH FLORIDA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT WITH THE BEST COVERAGE OVER THE INTERIOR AREAS AND AROUND LAKE OKEECHOBEE. THERE IS POTENTIAL FOR SOME STORMS TO BECOME STRONG OR SEVERE. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...DOWNBURST WINDS...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY THREATS. WIND: A FEW THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. HAIL: SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS. FLOODING: LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STRONGER STORMS...AND LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS ARE POSSIBLE ACROSS INTERIOR AND METRO PALM BEACH COUNTY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY EACH AFTERNOON SATURDAY THROUGH SUNDAY...WITH FREQUENT CLOUD TO GROUND LIGHTNING THE PRIMARY THREAT. SOME STORMS MAY BE STRONG TO POSSIBLY SEVERE SATURDAY AFTERNOON...WITH EXCESSIVE LIGHTNING...WIND GUSTS IN EXCESS OF 60 MPH AND SMALL HAIL ALL POSSIBLE. IN ADDITION...TORRENTIAL DOWNPOURS MAY LEAD TO LOCALIZED FLOODING IN URBAN AREAS. THERE IS A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS MONDAY AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS...HAIL...AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. BAXTER
In the hours before
Special weather statement, May 20, 4:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
411 PM EDT FRI MAY 20 2016
FLZ067-068-168-202100-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
411 PM EDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
WINDS UP TO 55 MPH FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 500 PM
EDT...
* AT 410 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HOBE SOUND TO 9
MILES WEST OF NORTH COUNTY AIRPORT...AND MOVING SOUTH AT 5 MPH.
* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS OF UP TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...WELLINGTON...JUPITER...PALM BEACH GARDENS...
RIVIERA BEACH...PALM BEACH...TEQUESTA...JUNO BEACH...
ROYAL PALM BEACH...NORTH PALM BEACH...LAKE PARK...THE ACREAGE...
JUNO RIDGE...NORTH COUNTY AIRPORT...LION COUNTRY SAFARI PARK...
LOXAHATCHEE GROVES...PORT OF PALM BEACH...SCHALL CIRCLE...
GOLDEN LAKES AND MANGONIA PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2675 8003 2663 8029 2683 8047 2696 8038
2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2010Z 004DEG 6KT 2706 8018 2686 8038
ALMThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:45 AM EDT | Special Marine Warning | MFL | 45 min | |
| May 20, 4:15 PM EDT | Special Weather Statement | MFL | Hendry | 75 min |
| May 20, 4:17 PM EDT | Severe Thunderstorm Warning | MFL | Glades, Hendry | 28 min |
| May 20, 4:21 PM EDT | Special Marine Warning | MFL | 114 min | |
| May 20, 5:04 PM EDT | Special Weather Statement | MFL | Broward, Palm Beach | 56 min |
| May 20, 5:09 PM EDT | Severe Thunderstorm Warning | MFL | Hendry, Palm Beach | 39 min |
| May 20, 5:33 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 27 min |
| May 20, 6:02 PM EDT | Special Weather Statement | MFL | Broward, Palm Beach | 73 min |
| May 20, 6:08 PM EDT | Special Marine Warning | MFL | 2 hr |
Nearby
Special Weather Statements in Florida, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.